Woman Overdoses After Ingesting 20 Grams of Caffeine Powder
How much coffee is too much coffee? Caffeine-junkies all around have asked this question to themselves while pouring their fourth cup of the day at 11 AM, and it truly is a widely-asked question when you think about the fact that caffeine is the most widely taken psychoactive stimulant in the world.
However, there is something such as "too much caffeine" it seems. In its pure powdered form, caffeine is an extremely powerful substance that can be fatal if you take too much -- FDA warns that a single teaspoon of caffeine powder is equivalent to almost 28 cups of coffee.
The 26-year-old protagonist of a new case study in the UK who turned up in emergency three hours after ingesting 20 grams of powdered caffeine, apparently didn't know about that.
SEE ALSO: WE ENJOY COFFEE, TEA, AND CHOCOLATE SO MUCH THAT CAFFEINE IS IN DONATED BLOOD
The patient was experiencing difficulty in breathing, vomiting, and more
The report, led by critical care doctor Rebecca Harsten from Queen Elizabeth Hospital in London, states the woman came into the emergency room while experiencing palpitations, sweating, anxiety, and difficulty breathing. Moreover, she had an abnormally rapid heart rate, low blood pressure with hyperventilation, and vomiting.
The conducted tests showed there was a build-up of acid in her body, and an imbalance of carbon dioxide and oxygen in her blood with a high count of white blood cells.
In order to treat her, a fluid and electrolyte replacement was given; however, she had to be moved to intensive care when that didn't work.
As the next step, she was given an intravenous bicarbonate treatment to fix her acid-base status and a magnesium sulfate drug to check her arrhythmia. Moreover, activated charcoal was used to help clear out toxins from her kidneys.
Doctors also gave her a hormone called norepinephrine to help normalize her blood pressure. A fatty emulsion called intralipid, which has been used to remove toxic fat-soluble materials from the body in recent years, was administered too.
This treatment combination worked, and the woman was discharged after remaining in intensive care for some time. The authors state that she is doing okay one month after her discharge.
It should be noted that she is a lucky one since there have been multiple cases of caffeine overdoses over the years. The sale of caffeine powders supplements in bulk form has been banned in both the U.S. and elsewhere; however, there are no official guidelines for the management of caffeine overdose.
This case study suggests that the combination treatment of intralipid and haemodialysis could be the norm for future cases.
The study was reported in BMJ Case Reports.